Winter Weather, Olmsted
- When
- January 25, 12:00 PM CST to 11:55 PM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
A low pressure system deepened over the Upper Great Lakes Region during the afternoon and evening hours on January 25th. This caused blowing and drifting snow across portions of southeast Minnesota.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A low pressure system deepened over the Upper Great Lakes Region during the afternoon and evening hours on January 25th. This caused blowing and drifting snow across portions of southeast Minnesota. Law enforcement and automated weather stations reported visibilities reduced to less than a half of a mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 25, 3:16 AM CST, 8 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 316 AM CST MON JAN 25 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT CONCERNS INCLUDE BRISK CONDITIONS/SNOW CHANCES TODAY THROUGH THIS EVENING...AND COLDER TEMPERATURES THROUGH THE REST OF THE PERIOD. SURFACE MAP EARLY THIS MORNING HAS DEEP/STACKED 980MB LOW OVER THUNDER BAY CANADA/WESTERN LAKE SUPERIOR. MEANWHILE...WATER VAPOR IMAGERY SHOWING ANOTHER FAIRLY POTENT MID-LEVEL LOW OVER CENTRAL IA. REGIONAL RADAR MOSAIC SHOWING -SN ASSOCIATED WITH THE WESTERN LAKE SUPERIOR LOW WRAPPING BACK INTO THE NORTHERN HALF OF MN...WHILE A RATHER COMPACT AREA OF -SN WAS FALLING OVER CENTRAL/WESTERN IA ASSOCIATED THAT CLOSED LOW. SOME WEAKER RETURNS ALSO SHOWING UP AROUND THE KARX RADAR AND THIS HAS BEEN PRODUCING SOME -SN WITH PERHAPS AN OCCASIONAL BOUT OF VERY LIGHT FZDZ AS ICE IS SPORADIC IN/OUT OF COLUMN. OTHERWISE...TEMPERATURES ACROSS THE AREA WERE IN THE UPPER 20S TO LOWER 30S. LATEST SHORT TERM MODELS/SREF ALL IN GOOD AGREEMENT THROUGH THE PERIOD WITH UPPER LEVEL/SURFACE SYNOPTIC FEATURES. FOR TODAY...THE AREA WILL BE IN BETWEEN PV-ADVECTION ASSOCIATED WITH THUNDER BAY MID-LEVEL LOW AND THE CLOSED LOW MOVING EAST OUT OF IA INTO NORTHERN IL. THE SOUTHERN CLOSED LOW ACTUALLY SHOWS A BIT MORE MID-LEVEL QG-FORCING ASSOCIATED WITH IT. BOTTOM LINE RESULT WILL BE EXTENSIVE CLOUD COVER WITH AREAS OF -SN. MODEL QPF/FORCING SHOULD RESULT IN AN INCH OR LESS OF SNOWFALL FOR THE AREA. NEXT CONCERN WILL BE THE WINDS TODAY IN TIGHTENING PRESSURE GRADIENT/COLD AIR ADVECTION. MODELS SHOWING SURFACE WINDS INCREASING INTO THE 20 TO 30 MPH RANGE TODAY...ESPECIALLY OVER THE MORE WIND PRONE AREAS OF NORTHEAST IA/SOUTHEAST MN WITH GUSTS THERE TOPPING OUT AROUND 35 MPH. WAS CONCERNED THAT A WINTER WEATHER ADVISORY WOULD BE NEEDED FOR BLSN ACROSS THAT AREA...BUT WITH SUCH LITTLE FRESH-FALLEN SNOW..SHOULD NOT REALLY BE THAT EXTENSIVE TO WARRANT A HEADLINE. FOR NOW...HAVE DECIDED TO LET THE DAY SHIFT MONITOR THIS TODAY. LAST CONCERN WILL BE THE COLD AIR ADVECTION TODAY. RAN A NON-DIURNAL T-GRID FOR TODAY AS THE NAM12 HAS 0-.5KM TEMPERATURES FALLING THROUGH -5 TO -10C THROUGH THIS AFTERNOON. LINGERING PV-ADVECTION/MID-LEVEL CYCLONIC FLOW WILL LIKELY KEEP POCKETS OF -SN GOING THIS EVENING...THEN A RAPID DIMINISHING TREND EXPECTED AFTER MIDNIGHT AS MID-LEVEL RIDGING/SUBSIDENCE WORKS IN FROM THE NORTHWEST. NOT MUCH ADDITIONAL SNOWFALL EXPECTED... PERHAPS A QUARTER-HALF INCH MORE. TUESDAY EXPECTED TO BE QUIET BUT CHILLY AS WEAK MID-LEVEL/SURFACE RIDGE SLIDES ACROSS THE AREA. HIGHS ARE ONLY EXPECTED TO TOP OFF IN THE TEENS. WILL THEN BE WATCHING A WEAK MID-LEVEL TROUGH SLIDING ACROSS IA/NORTHERN IL ON WEDNESDAY. SOME WEAK 280-285K ISENTROPIC UPGLIDE/MID-LEVEL FRONTOGENESIS WORKS INTO THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA. FORCING SIGNAL WAS ENOUGH TO WARRANT A SLIGHT CHANCE OF -SN ACROSS THAT AREA. .LONG TERM...THURSDAY THROUGH SUNDAY 25.00Z GFS/ECMWF REMAIN IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. BOTH MODELS SHOWING WESTERN CONUS RIDGING THROUGH SATURDAY AS THE CENTRAL/EASTERN CONUS WILL FEEL THE EFFECTS OF THE COLD POLAR VORTEX. APPEARS THE ARA WILL BE VOID OF ANY EMBEDDED DISTURBANCES THAT WOULD CAUSE ANY SNOW...SO LOOKS LIKE ABNORMALLY COLD WILL BE THE MAIN EMPHASIS. THE ECMWF SHOWS THE COLDEST CORE OF LOWEST 1KM AIR OVER THE AREA ON THURSDAY...IN THE -20 TO -25C RANGE. LOWERED THE MAX TEMPERATURES INTO THE SINGLE DIGITS TO LOWER TEENS AS A RESULT. SLOWLY MODERATING TEMPERATURES WILL BE SEEN THROUGH THE REMAINDER OF THE PERIOD AS THIS COLDEST CORE OF AIR SHIFTS EAST OF THE AREA. BY SUNDAY MID-LEVEL RIDGE PUSHES FROM THE PLAINS INTO THE AREA FOR FURTHER TEMPERATURE MODIFICATION. STILL HIGHS IN THE UPPER TEENS TO LOWER 20S WILL STILL BE SOME 5 DEGREES OR SO BELOW SEASONAL NORMALS. && .AVIATION...TODAY AND TONIGHT LOW PRESSURE OVER NORTHEAST MINNESOTA WILL LIFT INTO QUEBEC TONIGHT. TWO COLD FRONTS ASSOCIATED WITH THE LOW ARE EXPECTED TO CROSS THE TAF SITES...THE FIRST OF WHICH IS CROSSING THIS MORNING AND THE SECOND CROSSES THIS EVENING. MAIN IMPACT FROM BOTH FRONTS IS TO INCREASE THE WINDS...WITH GUSTS BY MID MORNING OF 30 KT AT KRST AND 25 KT AT KLSE. WITH COLD AIR FILTERING IN BEHIND EACH FRONT...THE BOUNDARY LAYER STAYS MIXED...SO GUSTY CONDITIONS SHOULD PERSIST AT BOTH SITES THROUGH TONIGHT. WINDS COULD DECREASE AT KLSE AFTER MIDNIGHT TONIGHT WITH THE HELP OF NIGHTTIME COOLING AND VALLEY EFFECTS. ANOTHER IMPACT OF THE WINDS COULD POSSIBLY BE A LITTLE BIT OF BLOWING SNOW FROM THE NEW SNOW THAT FALLS TODAY. RESTRICTIONS IN VISIBILITY TODAY AT KRST SHOULD PRIMARILY BE FROM THE FALLING SNOW AND OCCASIONALLY ENHANCED BY SOME BLOWING SNOW. VISIBILITIES AT KLSE LOOK TO STAY VFR...GIVEN LESS BLOWING SNOW IMPACT. ONE ADVANTAGE OF THE COLD FRONTAL PASSAGES IS TO GRADUALLY BRING DRIER AIR IN NEAR THE SURFACE...WHICH IN TURN WILL HELP BRING CEILINGS UP. KLSE IS EXPECTED TO STAY MVFR THROUGH TONIGHT...WHILE KRST CLIMBS FROM THE CURRENT LIFR/IFR CEILINGS TO MVFR BY MID MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........04/AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 AM CST MON JAN 25 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 550 AM CST MON JAN 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF LIGHT SNOW AND FREEZING DRIZZLE WILL OCCUR EARLY THIS MORNING BEFORE CHANGING TO ALL SNOW. THE LIGHT SNOW WILL THEN CONTINUE ON AND OFF INTO THE EVENING BEFORE DIMINISHING OVERNIGHT. A LIGHT COATING OF ICE WILL BE POSSIBLE ON UNTREATED SURFACES. SNOW ACCUMULATIONS AROUND AN INCH ARE EXPECTED THROUGH TONIGHT. IN ADDITION TO THE PRECIPITATION...GUSTY NORTHWEST WINDS WILL OCCUR THROUGH TONIGHT. SUSTAINED SPEEDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY SNOWFALL AMOUNTS AND WIND REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 903 AM CST MON JAN 25 2010 IAZ008-009-018-019-MNZ086-087-094-095-251800- CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- 903 AM CST MON JAN 25 2010 ...SNOW AND STRONG WINDS TO SPREAD ACROSS THE AREA THIS MORNING... A LARGE AREA OF LIGHT SNOW OVER CENTRAL MINNESOTA WILL MOVE SOUTHEAST THROUGH THE MORNING AND ACROSS THE AREA. VISIBILITIES WILL BE REDUCED TO 1 TO 3 MILES IN THIS SNOW. THROUGH NOON...SNOW AMOUNTS OF UP TO AN INCH WILL BE POSSIBLE. IN ADDITION...WEST AND NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH WILL SPREAD ACROSS THE AREA. THESE WINDS COMBINED WITH THE FALLING SNOW WILL CREATE BLOWING AND DRIFTING SNOW IN THE OPEN COUNTRY AREAS...WHERE VISIBILITIES MAY BE REDUCED TO A HALF-MILE OR LESS AT TIMES. THOSE HAVING TO TRAVEL THIS MORNING INTO THIS AFTERNOON SHOULD BE PREPARED FOR THE STRONG WINDS AND LOWERED VISIBILITIES IN THE SNOW AND BLOWING AND DRIFTING SNOW. IF YOU MUST TRAVEL...ALLOW SOME EXTRA TIME TO REACH YOUR DESTINATION. RRS
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
Law enforcement reported visibilities reduced to a quarter of a mile or less at times, with cars in ditches east of Austin on Interstate 90.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207365, 207366, 207367, 207368.